Alert archive / Arkansas / Tornado Warnings in 2007

Tornado Warning 24, NWS Shreveport, LA

October 17, 2007Union County, Arkansas

NWS Shreveport, LA issued this tornado warning at Oct 17, 2007, 3:59 PM CDT for Union County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2007, 3:59 PM CDT (20:59 UTC)
Expired
Oct 17, 2007, 4:30 PM CDT
In force
31 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Union County, AR

The radar

The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 11:13 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
865 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 172100
TORSHV
ARC139-172130-
/O.NEW.KSHV.TO.W.0024.071017T2059Z-071017T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
359 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...SMACKOVER...NORPHLET...EL DORADO...

* UNTIL 430 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
  SOUTHWEST OF SMACKOVER...OR ABOUT 12 MILES SOUTHEAST OF STEPHENS...
  MOVING NORTH AT 45 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.


LAT...LON 3322 9249 3304 9292 3334 9295 3340 9269
      3339 9267 3339 9261
TIME...MOT...LOC 2059Z 180DEG 40KT 3331 9293

$$

VII

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 17, 3:38 PM CDT, 21 minutes earlier.

Area forecast discussion, Oct 17, 3:38 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CDT WED OCT 17 2007

.DISCUSSION...
ONGOING SEVERE WEATHER THREAT...IS THE RESULT OF A STRONG
NEGATIVELY TILTED SHORT WAVE MOVING OVER THE SOUTH CENTRAL U.S.
THIS SHORT WAVE WILL MOVE RAPIDLY EAST TONIGHT...CREATING ENOUGH
SHEAR TO CAUSE ISOLATED TORNADOES DURING THE EVENING. AFTER THE
SHORT WAVE MOVES THROUGH TONIGHT...THINGS SHOULD BE A LOT CALMER
THURSDAY AND FRIDAY. A BIG WARM UP ON TAP FOR THURSDAY WITH MAX
TEMPERATURES REACHING NEAR 90 IN THE AFTERNOON. THEN...THE NEXT
STRONG SHORT WAVE MAY MOVE THROUGH SUNDAY NIGHT AND
MONDAY...BRINGING THE NEXT CHANCE OF SEVERE WEATHER. COOLER AIR
WILL MOVE IN BY MONDAY AND TUESDAY OF NEXT WEEK AFTER THE SHORT
WAVE MOVES THROUGH.

&&

.AVIATION...
WATER VAPOR IMAGERY SHOWS DRY...SW FLOW ALOFT OVER THE FOUR STATE
AREA...WHILE KSHV 18Z SPECIAL RAOB HAS INCREASED LOW LEVEL
MOISTURE TO 650MB...W/PWATS IN EXCESS OF 2 IN. MEANWHILE...UPPER
NEGATIVELY TILTED TROUGH WAS EJECTING THROUGH CENTRAL TEXAS...AND
DRYLINE IN WEST TEXAS HAS SURGED OFF THE CAPROCK. FIRST ROUND OF
CONVECTION HAS MOVED THROUGH THE KSHV AREA...W/MORE EXPECTED AS
THE DRYLINE/FRONT APPROACHES. EXPECT IFR/LIFR CONDITIONS TO
PREVAIL AT MOST TAF SITES THROUGH NEAR SUNRISE THURSDAY...WHEN THE
DRYLINE/COLD FRONT WILL BEGIN PUSHING THROUGH W-E THE
AREA...RAPIDLY SCOURING LOWER LEVEL MOISTURE AND IMPROVING
CONDITIONS MOST SITES TO VFR BY 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  91  58  83 /  30   0   0   0
MLU  69  90  58  81 /  50  10   0   0
DEQ  65  88  45  82 /  30   0   0   0
TXK  67  89  56  82 /  30   0   0   0
ELD  69  89  55  81 /  30  10   0   0
TYR  67  90  54  84 /  20   0   0   0
GGG  68  91  55  84 /  20   0   0   0
LFK  71  92  57  87 /  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03/44
Hazardous weather outlook, Oct 17, 11:54 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT WED OCT 17 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1154 AM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL SYSTEM WILL BE MOVING ACROSS THE CENTRAL AND
SOUTHERN PLAINS THIS AFTERNOON. EXPECT STRONG THUNDERSTORMS ACROSS
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND
NORTHWEST LOUISIANA...THIS AFTERNOON AND EARLY TONIGHT.

IN ADDITION...STRONG THUNDERSTORMS WILL OCCUR THIS AFTERNOON OVER
EAST AND NORTHEAST TEXAS...AND NORTH LOUISIANA...AS MOIST AND
UNSTABLE AIR MOVES NORTH FROM THE GULF OF MEXICO.

THE MAIN SEVERE WEATHER THREAT WILL BE STRONG DAMAGING WINDS...
AND ISOLATED TORNADOES...WITH LARGE HAIL A SOMEWHAT LESSER THREAT...
BUT STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE NEXT SIGNIFICANT EVENT IS EXPECTED SUNDAY INTO MONDAY. THIS
WEATHER SYSTEM HAS A POTENTIAL FOR SEVERE WEATHER...BUT THERE IS
STILL A LOT OF UNCERTAINTY AT THIS TIME AS TO TIMING AND LOCATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT...IS POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING.

03

In the hours before

Local storm report, Oct 17, 3:07 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             RED CHUTE               32.57N 93.61W
10/17/2007  E0.75 INCH       BOSSIER            LA   AMATEUR RADIO

&&

D. BUTTS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:52 PM CDTTornado WarningSHVColumbia38 min
Oct 17, 3:27 PM CDTSevere Thunderstorm WarningSHVColumbia, Union48 min

Nearby

Tornado Warnings in Arkansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.